I'm in my 3rd week of tapering off Lexapro 10 mg. Took it for three years, Have experienced inner ear problems since day 3. Read that withdrawl (withdrawal) could cause anxiety and irritability. Haven't experienced that - only inner ear problems. Movement such as turning my head or bending over aggravates the problem. Any suggestions for help with this problem will be greatly appreciated.
By 'inner ear problems' I presume you are talking about vertigo? That is not a typical SSRI discontinuation symptom, but some people do have unique symptoms. At the same time, it is possible that the symptoms are unrelated, and that you coincidentally developed a viral infection of your inner ear. I would expect you to argue that point-- as people tend to associate things together when they occur at the same time.
Discontinuation symptoms can be avoided by tapering an SSRI slowly. Another way to avoid withdrawal is to take fluoxetine (Prozac) for a few weeks after stopping Lexapro (or any other SSRI), then simply stopping the fluoxetine. The very long half-life of fluoxetine causes it to leave the body over a period of months, tapering so slowly that the person doesn't have any withdrawal.
My recommendation at this point would be to go back on a low dose of Lexapro--maybe half of what you used to take. If the symptoms go away, then you know they were related to the Lexapro; you could then taper more slowly, or do the fluoxetine thing. If you still have vertigo after a couple days on the small dose of Lexapro, then the symptoms are not part of Lexapro discontinuation. The latter outcome would not surprise me, frankly...
Another option would be to take meclizine for vertigo and wait it out. But I think if it were me, I'd want to find out if the symptoms were or were not related to the Lexapro.
Although I'm no physician, I do know from experience your symptom -- it's a combination dizzy / light-headed / "buzzy" feeling (mine even accompanied by a sort of popping sound on occasion). Frantic, I tried lots of alternatives, but what worked best for me: OTC meclazine (Dramamine, or other) for the acute symptoms, and 5-HTP / St. John's Wort / B-Complex supplements for longer-term management. I PROMISE YOU, although it will take time, YOU WILL GET BETTER.
I agree with gr8guymemphis, I slowly came off Lexapro and had similar feelings/symptoms etc. I also went onto 5-HTP( I call this the NATURAL wonder that doctors don't want you to know about) with a combination of St Johns Wort and Vit B and the awesome thing is the only side affect that may or may not occur is feeling a little nausiated in the first few days as your body adjusts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.